Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 398, NWS Louisville, KY

August 20, 2006Dubois County, Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 20, 2006, 3:37 AM CDT for Dubois County, Perry County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2006, 3:37 AM CDT (08:37 UTC)
Expired
Aug 20, 2006, 4:00 AM CDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Dubois County, IN, Perry County, IN

The radar

The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:40 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 20, 1:40 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 AM EDT SUN AUG 20 2006

.SHORT TERM (TODAY-TONIGHT)...

PW VALUES REMAIN UNSEASONABLY HIGH ACROSS THE REGION BASED ON 0Z
SOUNDINGS...AROUND 160% OF NORMAL AT ILX/OHX. THIS ALONG WITH WEAK
SHORTWAVE(S) TRANSLATING E/SE THROUGH IL/MO...AND SFC FRONT ALONG
THE OHIO RIVER...ARE HELPING GENERATE SCT CLUSTERS OF NOCTURNAL
TSRA. AS OF 0630Z...STRONGEST/MOST ORGANIZED STORMS ARE DROPPING
E/SEWD THROUGH SRN IL AND LOOK TO IMPACT PARTS OF CNTRL/SRN KY
AROUND OR AFTER 8Z. WILL GO WITH LIKELY POPS ROUGHLY ALONG/SW OF A
HNB-FTK-SME LINE THROUGH 12Z. EXPECTING ISLTD-SCT SHRA WITH EMBEDDED
THUNDER EXPECTED ELSEWHERE IN THE CWA THROUGH 12Z. WILL MAINTAIN SCT
PRECIP COVERAGE DURING THE BALANCE OF THE MORNING OVER MOST OF THE
CWA. PATCHY FOG WILL CONTINUE THROUGH DAYBREAK...BUT SO FAR VSBYS
HAVE NOT BEEN TOO LOW (GENERALLY BETWEEN 2-4SM WITH LOCAL REDUCTIONS
TO 1SM).

HAVE AGAIN FOLLOWED LATEST SREF RUN (21Z/19) FOR MUCH OF THE SHORT
TERM FORECAST PERIOD. WE EXPECT SFC FRONT TO MAKE SLOW PROGRESS
SOUTH TODAY INTO SRN KY AND TENN...WITH SLIGHTLY DRIER AIR ALOFT
FILTERING INTO SRN IND THIS AFTN. BEST COVERAGE OF PRECIP TODAY
SHOULD BE OVER SRN KY CLOSER TO SFC FRONT AND AXIS OF INSTABILITY.
WILL GO WITH LIKELY POPS DOWNSTATE THIS AFTN...WITH CHANCE POPS
ELSEWHERE. LOCALLY HEAVY RAINFALL SEEMS TO BE THE PRIMARY THREAT
WITH HIGH PWS/FRZ LEVELS. BEST SVR POTENTIAL TODAY WOULD APPEAR TO
BE INTO TENN WHERE WET MICROBURST PARAMETER EXCEEDS SVR THRESHOLDS.
STILL...NOT OUT OF THE QUESTION TO GET A FEW STRONG/MARGINALLY SVR
STORMS IN FAR SRN KY IF SUFFICIENT INSTABILITY CAN DEVELOP.

ACTIVITY SHOULD WANE QUICKLY AFTER SUNSET PER SREF DATA...THOUGH
HAVE KEPT SOME LOW CHC POPS IN SRN KY UNTIL MIDNIGHT GIVEN FCST
K-INDICES ABOVE 25 IN THAT AREA. SKIES SHOULD AT LEAST PARTIALLY
CLEAR TONIGHT...ALLOWING FOR PATCHY FOG TO FORM ONCE AGAIN. LIMITING
FACTOR FOR WIDESPREAD FOG FORMATION WILL BE 10-15KT LOW LEVEL WINDS
FCST BY THE NAM.

CS

.LONG TERM (MONDAY-SATURDAY)...

MONDAY THROUGH TUESDAY NIGHT...

SHORT AND MEDIUM RANGE MODELS CONTINUE BE IN GOOD AGREEMENT THROUGH
THIS PART OF THE FORECAST PERIOD.  OVER THE LAST FEW RUNS...THE
MODELS HAVE BEEN KEEN ON TRACKING A LITTLE VORT COMING AROUND THE
TOP OF THE DEPARTING H5 RIDGE TO OUR SOUTHWEST.  TONIGHTS MODELS
CONTINUE TO SUPPORT THIS BY TAKING THE VORT AND SWINGING IT MAINLY
THROUGH KY WITH ASSOCIATED SFC LOW TRACKING THROUGH TN.  THIS WILL
BRING ANOTHER CHANCE OF SHOWERS TO THE AREA MONDAY AND MONDAY
NIGHT.  CURRENT FCST HAS THIS COVERED...SO ONLY SOME MINIMAL CHANGES
ARE NEED AT THIS TIME.  WILL CONTINUE TO RUN CHANCE POPS FOR MONDAY
AND MONDAY NIGHT AND BEGIN TO DRY THINGS OUT ON TUESDAY.  GIVEN THE
CLOUDS AND ASSOCIATED PRECIPITATION EXPECTED...TEMPS WILL SOMEWHAT
COOLER THAN IN PREVIOUS DAYS WITH HIGHS IN THE MID 80S.  CLEARING
WILL BEGIN TO WORK ITS WAY INTO THE REGION ON TUESDAY WITH
TEMPERATURES STILL IN THE MID 80S IN THE NORTH AND PERHAPS CLIMBING
INTO THE UPPER 80S ACROSS FAR SOUTH KY.

WEDNESDAY THROUGH SATURDAY...

UPPER LEVEL THROUGH THIS PERIOD LOOKS TO FLATTEN OUT A BIT AS
TROFFING IN THE EASTERN U.S. BEGINS TO BECOME MORE ZONAL AS SERIES
OF POTENT H5 WAVES FLATTEN OUT THE WESTERN UNITED STATES RIDGE.
FAIRLY TRANQUIL WEATHER IS EXPECTED THROUGH THE PERIOD.
TEMPERATURES WILL BEGIN THE PD NEAR NORMAL AND AS ZONAL FLOW TAKES
OVER...WE SHOULD START TO SEE SLOWLY MODERATING TEMPERATURES FROM
MIDWEEK ONWARD. BY LATE IN THE PERIOD...DECENT H5 WAVE WILL BE
PASSING THROUGH THE GREAT LAKES WITH ASSOCIATED COLD FRONT BOUNDARY
TRYING TO MAKE IT SOUTHEASTWARD TOWARDS THE OHIO VALLEY.  LATEST
MODEL GUIDANCE SUGGEST THAT FRONT MAY MAKE IT TO THE OHIO RIVER
BEFORE STALLING OUT AS SOUTHEAST RIDGE KEEPS IT FROM MAKING ANY REAL
HEADWAY.  MODEL PROGS ALSO SHOW THAT BEST PRECIPITATION CHANCES WILL
LIKELY BE AFTER THIS FCST PD...AROUND SUNDAY OR SO.  THUS...WILL
CONTINUE A DRY FORECAST FOR NOW.  AS FOR TEMPS...WILL ADJUST THOSE
CLOSER TO THE ENSEMBLE MEANS WHICH HAVE PERFORMED WELL AND SHOWN
GOOD RUN TO RUN CONTINUITY OVER THE PAST FEW DAYS.

-MJ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 20, 3:30 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT SUN AUG 20 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG WILL CONTINUE THROUGH MID-MORNING WITH VISIBILITIES DOWN
TO NEAR ONE MILE IN SOME SPOTS. TRAVELERS SHOULD BE PREPARED FOR
RAPID CHANGES IN VISIBILITY...AND SLOW DOWN IF ENCOUNTERING DENSE
FOG.

A SLOW MOVING COLD FRONT SETTLING SOUTHWARD THROUGH THE REGION
COMBINED WITH A VERY MOIST AND MODESTLY UNSTABLE AIRMASS WILL HELP
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS TODAY.

THE STORMS WILL BE MOST LIKELY ALONG AND WEST OF I-65 EARLY THIS
MORNING...THEN AGAIN OVER PARTS OF CENTRAL AND SOUTHERN KENTUCKY
THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS THE PRIMARY THREAT...ALONG
WITH FREQUENT LIGHTNING AND GUSTY WINDS. RAINFALL RATES OF 1-2
INCHES PER HOUR ARE POSSIBLE. A FEW STRONGER STORMS MAY OCCUR...
WITH WIND GUSTS UP TO 50 MPH...MAINLY THIS AFTERNOON OVER SOUTHERN
KENTUCKY.

A FEW THUNDERSTORMS MAY CONTINUE INTO THE EARLY EVENING HOURS IN
SOUTHERN KENTUCKY...HOWEVER COVERAGE OF THUNDERSTORMS IS EXPECTED TO
DIMINISH BY MIDNIGHT TONIGHT OVER THE OUTLOOK AREA. PATCHY FOG MAY
AGAIN DEVELOP BY DAYBREAK MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS KENTUCKY
ON MONDAY. THIS WILL BRING YET ANOTHER CHANCE OF THUNDERSTORMS TO
THE OUTLOOK AREA.  AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DENSE FOG THIS
MORNING...AND ANY SEVERE WEATHER OR FLOODING TODAY AND THIS
EVENING...TO THE NATIONAL WEATHER SERVICE. CALL OUR SPOTTER
LINE...OR SUBMIT REPORTS ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS/MJ

In the hours before

Special weather statement, Aug 19, 11:37 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 AM EDT SUN AUG 20 2006

KYZ077-200500-
ADAIR-
1137 PM CDT SAT AUG 19 2006

...STRONG STORM AFFECTING ADAIR COUNTY...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLUMBIA...OR 27 MILES SOUTHWEST OF
LIBERTY...AND MOVING EAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  NEAR COLUMBIA BY 1145 PM CDT.
  NEAR VESTER BY MIDNIGHT CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 20, 12:00 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 AM EDT SUN AUG 20 2006

KYZ049-057-200520-
CLARK-MADISON-
100 AM EDT SUN AUG 20 2006

...STRONG STORM MOVING ALONG CLARK-MADISON COUNTY LINE...

AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF RICHMOND...OR 16 MILES
NORTHWEST OF IRVINE...AND MOVING EAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  5 MILES SOUTH OF TRAPP BY 125 AM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 20, 3:15 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 AM EDT SUN AUG 20 2006

INZ083-084-089-KYZ023-200850-
CRAWFORD-DUBOIS-HANCOCK-PERRY-
315 AM CDT SUN AUG 20 2006

...THUNDERSTORMS WITH GUSTY WINDS TO AFFECT PORTIONS OF
CRAWFORD...DUBOIS...HANCOCK AND PERRY COUNTIES...

AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES EAST OF
OAKLAND CITY TO 7 MILES NORTHEAST OF ROCKPORT TO 10 MILES SOUTHEAST
OF OWENSBORO...AND MOVING EAST AT 35 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 35 TO 45 MPH... ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR MALTERSVILLE BY 320 AM CDT.
  NEAR ST. MARKS BY 325 AM CDT.
  NEAR KYANA BY 330 AM CDT.
  NEAR MENTOR BY 335 AM CDT.
  NEAR BIRDSEYE BY 340 AM CDT.
  NEAR BANDON BY 345 AM CDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 86.

WINDS MAY BECOME STRONG AND GUSTY AHEAD OF THE RAINFALL WITH THESE
STORMS...AS A GUST FRONT MOVES THROUGH THE AREA.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:02 AM CDTSevere Thunderstorm WarningLMKJefferson43 min
Aug 20, 5:16 AM CDTSevere Thunderstorm WarningLMKBullitt29 min
Aug 20, 5:24 AM CDTSevere Thunderstorm WarningLMKShelby, Spencer51 min
Aug 20, 5:34 AM CDTSevere Thunderstorm WarningLMKNelson26 min
Aug 20, 6:00 AM CDTSevere Thunderstorm WarningLMKAnderson, Franklin30 min
Aug 20, 6:10 AM CDTSevere Thunderstorm WarningLMKMercer35 min
Aug 20, 6:17 AM CDTSevere Thunderstorm WarningLMKWoodford28 min
Aug 20, 6:27 AM CDTSevere Thunderstorm WarningLMKJessamine18 min
Aug 20, 4:33 AM CDTSevere Thunderstorm WarningLMKHarrison27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.